Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 55, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 7, 2019, 8:10 PM CDT for Lincoln County, Kansas. It took effect at May 8, 2019, 12:03 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2019, 8:10 PM CDT (01:10 UTC)
- In effect from
- May 8, 2019, 12:03 PM CDT
- Expired
- May 8, 2019, 3:48 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Saline River (KS) at Lincoln (LINK1). The gauge peaked at 24.60 ft at May 8, 2019, 5:00 PM CDT.
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 36 ft
- Major stage
- 38.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 7:18 PM CDT, 52 minutes earlier.
Area forecast discussion, May 7, 7:18 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 718 PM CDT Tue May 7 2019 .SHORT TERM...(This evening through Friday night) Issued at 310 PM CDT Tue May 7 2019 A very active weather pattern for the short term as a stalled frontal system is draped over the region. Current satellite shows most of Southern Kansas covered in low clouds which will hinder the recovery today as far as temperatures. The extent of the cloud cover will also make it more difficult to produce the wide spread thunderstorm activity. Southwest Kansas is the most unstable with some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km Bulk shear slowly ramp up during the day today which does raise the specter of severe thunderstorms again for much of the CWA. The main hindrance for severe weather today will again be the cloud cover and how worked over the atmosphere is at the moment due to two straight days of thunderstorm activity. This has handicapped the lapse rates in the 5-6 deg/km range. This is not good for wide spread severe. On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and 0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This is more favorable for severe weather but not great either. Moisture transport is excellent and will provide ample fuel to any thunderstorm activity that is expected occur. Main threats at this afternoon and overnight will be quarter to half dollar sized hail and 60-70 mph winds. The tornado threat does not look great but low level shear is good so a few tornados are possible. With the moisture transport looking very good for this afternoon and evening there is a strong chance for persistent heavy rain throughout the evening (see more in Hydro section). Wednesday, this frontal system will be slowly moving through the CWA which will keep the weather very unsettled. Showers and thunderstorms, some of them severe will continue to be likely through Wednesday afternoon and evening. Unlike today, Wednesday the moisture transport will be significantly less with the bulk of the good moisture transport shunted off to the East in Missouri and Arkansas. MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km shear expected to be in the 35-40kt range with an orientation nearly parallel to the front. While these parameters are often decent for thunderstorm activity with some severe, the lapse rates are a paltry 3-5 deg/Km. Considering cloud cover will likely be extensive making recovery difficult, the severe weather threat looks to decrease some during the day. Heavy rain threat also looks to diminish as well but the atmosphere looks to remain unsettled enough to keep wide spread showers and thunderstorms. The main variable for Wednesday will be the cloud cover and how the thunderstorm activity tonight evolves. If the sun comes out Wednesday afternoon, the chances for severe thunderstorms will go up significantly. Thursday the front will have moved through and high pressure will be coming into the region. Northerly flow and CAA will take full control. This will start to shut down the showers and thunderstorms and push them off to the east. Temperatures will come down below normal for a couple of days Metzger .LONG TERM...(Saturday through Tuesday) Issued at 229 PM CDT Tue May 7 2019 A much calmer weather pattern will dominate the region extended range through the weekend. Temperatures will be near or a little below normal. Rain chances will be much lower with Saturday looking to be the only day of the Weekend with any significant chance for showers and thunderstorms. Severe weather does not look likely for Saturday at this time. Southerly flow does not look to return to the region until Sunday and into Monday. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 718 PM CDT Tue May 7 2019 At 00Z, a stationary front was situated from Srn MO, across SE KS, to the TX Panhandle. along & SE of the front, clusters of (+)TSRA continue from SC KS to the TX Panhandle. Areas outside of (+)TSRA were VFR. Well to the NW of the front IFR/LIFR cigs shrouded KSLN, KRSL & KGBD & where areas of RA, along with a few embedded TSRA, continued to cross these areas. No doubt, where RA occurs IFR vsbys are likely. Very little, if any, improvement is anticipated thru tomorrow afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 74 45 54 / 90 50 50 10 Hutchinson 59 71 43 53 / 90 60 40 10 Newton 59 72 42 52 / 90 60 50 10 ElDorado 60 74 45 53 / 90 60 60 10 Winfield-KWLD 60 75 47 56 / 90 50 50 10 Russell 53 66 39 53 / 90 60 40 20 Great Bend 54 67 40 52 / 80 50 40 20 Salina 58 69 42 54 / 90 60 50 10 McPherson 59 70 42 53 / 90 60 50 10 Coffeyville 63 76 53 59 / 90 80 60 10 Chanute 63 75 50 57 / 90 60 70 20 Iola 62 75 50 56 / 90 70 80 20 Parsons-KPPF 63 75 52 58 / 90 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...EPS
Hazardous weather outlook, May 7, 3:47 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Tue May 7 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Tue May 7 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe weather is possible for mainly southern Kansas this afternoon through the late evening hours. Very large hail up to baseball size, damaging winds up to 70 mph, and a few tornadoes will be possible. The storms could congeal into a bowing line segments later tonight with damaging winds as the main risk. In addition, numerous showers and storms continue to develop and move across the region tonight. Some of this activity could train over the same areas. This would increase the risk for flash flooding, please see the Flash Flood Watch for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms may be ongoing Wednesday morning, primarily with a gusty wind and heavy rain threat. Additional thunderstorms may redevelop Wednesday afternoon, but it is uncertain how strong they will be able to get due to previous rounds of thunderstorms. Should any storms become severe, the main threat looks to be east of the Kansas Turnpike. In addition to the thunderstorm threat, significant rises on rivers and creeks are expected across a large portion of the area. Please see the latest River Flood Warnings and statements for additional details. Additionally, depending on how much rain falls tonight, residual flash and areal flooding is likely to cause some significant problems through much of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 7, 7:18 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
718 PM CDT Tue May 7 2019
KSZ067-082-080045-
Reno KS-Kingman KS-
718 PM CDT Tue May 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Northwestern Kingman County in south central Kansas...
* Until 745 PM CDT.
* At 717 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Cunningham, or 8 miles east of
Preston...moving northeast at 25 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cunningham, Turon, Langdon and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3792 9845 3782 9814 3758 9843 3761 9847
3782 9846 3783 9847 3787 9847
TIME...MOT...LOC 0018Z 207DEG 20KT 3772 9841
KLEINSASSERLocal storm report, May 7, 7:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG ROSE HILL 37.57N 97.13W
05/07/2019 BUTLER KS BROADCAST MEDIA
1 FOOT DIAMETER TRIM LIMB IS DOWN ON THE SOUTH SIDE OF
TOWN. DELAYED REPORT FROM KAKE TV.
&&
BDKLocal storm report, May 7, 7:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST PIEDMONT 37.62N 96.37W
05/07/2019 E80 MPH GREENWOOD KS TRAINED SPOTTER
&&
METZGERLocal storm report, May 7, 7:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL PIEDMONT 37.62N 96.37W
05/07/2019 M0.75 INCH GREENWOOD KS FIRE DEPT/RESCUE
&&
METZGERSpecial weather statement, May 7, 7:43 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
743 PM CDT Tue May 7 2019
KSZ067-080115-
Reno KS-
743 PM CDT Tue May 7 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
* Until 815 PM CDT.
* At 742 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Turon, or 10 miles east of
Neola...moving northeast at 15 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Arlington, Turon, Plevna and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
LAT...LON 3779 9846 3801 9837 3790 9806 3773 9830
3773 9844 3774 9847
TIME...MOT...LOC 0043Z 213DEG 13KT 3782 9833
KLEINSASSERSpecial weather statement, May 7, 7:54 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Wichita KS 754 PM CDT Tue May 7 2019 KSZ092-093-080130- Cowley KS-Sumner KS- 754 PM CDT Tue May 7 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 830 PM CDT. * At 752 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Geuda Springs, or 8 miles west of Arkansas City...moving northeast at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Geuda Springs and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3700 9735 3722 9728 3718 9697 3700 9714 TIME...MOT...LOC 0054Z 209DEG 19KT 3706 9720 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Areal Flood Warning | ICT | Neosho | 15 hr |
| May 7, 7:18 PM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 7, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| May 7, 7:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| May 7, 7:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 7, 8:23 PM CDT | River Flood Warning | ICT | McPherson, Saline | 59 hr |
| May 7, 8:28 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 7, 8:38 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 37 min |
| May 7, 8:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 8:46 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 7, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 7, 9:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 7, 9:21 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Reno | 24 min |
| May 7, 9:42 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 12 hr |
| May 7, 9:46 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 7, 9:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 7, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| May 7, 10:29 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 46 min |
| May 7, 10:33 PM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| May 7, 11:02 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 7, 11:03 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 5 hr |
| May 7, 11:06 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 7, 11:18 PM CDT | Tornado Warning | ICT | Butler | 30 min |
| May 7, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 20 min |
| May 8, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 59 min |
| May 8, 12:47 AM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 8, 1:15 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| May 8, 1:15 AM CDT | River Flood Warning | ICT | Butler, Cowley | 55 hr |
| May 8, 1:22 AM CDT | River Flood Warning | ICT | Ellsworth | 10 hr |
| May 8, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 8, 2:05 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| May 8, 2:14 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| May 8, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 53 min |
| May 8, 3:09 AM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| May 8, 3:33 AM CDT | River Flood Warning | ICT | Kingman | 57 hr |
| May 8, 4:48 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| May 8, 4:57 AM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 8, 6:30 AM CDT | Flash Flood Warning | ICT | Marion | 3 hr |
| May 8, 7:01 AM CDT | Areal Flood Warning | ICT | Chase | 3 hr |
| May 8, 7:44 AM CDT | River Flood Warning | ICT | Sumner | 61 hr |
| May 8, 8:52 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Reno | 73 min |
| May 8, 8:53 AM CDT | River Flood Warning | ICT | Sedgwick | 41 hr |
| May 8, 8:58 AM CDT | River Flood Warning | ICT | Reno | 21 days |
| May 8, 10:07 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Cowley, Elk, Greenwood and 14 more | 3 days |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.